Early Online (Volume - 6 | Issue - 1)

The identification of the true nature of pseudofungus structures as polyurethane catheter fragments

Published on: 4th January, 2022

OCLC Number/Unique Identifier: 9396195229

Pseudofungus structures in lymph node tissues have been reported on multiple occasions. Despite a variety of investigative tests including histochemical special stains and energy dispersive spectral analysis, the underlying nature and origin of these pseudofungus structures has never been clearly defined. The most common hypothesis suggests that they represent collagen fibers that become coated with iron and calcium. Herein, evidence is given that the pseudofungus structures identified in the lymph node tissues represent fragments of polyurethane catheters. The evidence includes both a comparison of these pseudofungus structures to fragments of polyurethane well documented in the literature and a comparison of polyurethane catheter scrapings to the pseudofungus structures identified in the literature. In both of these comparisons, the morphology of the polyurethane fragments are identical to the pseudofungus structures. This is the first definitive report identifying polyurethane catheter fragments as representing the true nature and etiology of pseudofungus structures in lymph node tissues.
Cite this ArticleCrossMarkPublonsHarvard Library HOLLISGrowKudosResearchGateBase SearchOAI PMHAcademic MicrosoftScilitSemantic ScholarUniversite de ParisUW LibrariesSJSU King LibrarySJSU King LibraryNUS LibraryMcGillDET KGL BIBLiOTEKJCU DiscoveryUniversidad De LimaWorldCatVU on WorldCat

Immune-mediated neuropathy related to bortezomib in a patient with multiple myeloma

Published on: 3rd January, 2022

Treatment options in multiple myeloma (MM) based on novel agents are often limited by dose-related neurotoxicity. Bortezomib, a highly active reversible proteasome inhibitor, frequently causes peripheral neuropathy (PN). Bortezomib-induced PN (BIPN) is characterized by a length-dependent, sensory, axonal polyneuropathy (PNP) with predominant small fiber-affection. Following dose reduction or drug discontinuation, BIPN resolves within 3-4 months in the majority of patients. The pathophysiological mechanisms of BIPN are unclear. Rare cases of a severe demyelinating or mixed BIPN with prominent motor involvement have been attributed to autoimmune or inflammatory reactions. A case report, including nerve pathology, is presented of a 59-year-old man with stage III IgG-κ MM who was treated with bortezomib on the occurrence of progressive disease. After the fourth cycle, he developed a painful distal symmetric sensory PNP followed by gait instability and muscle weakness increasing over 3 months despite early cessation of bortezomib.Neurological examination revealed a distal flaccid tetraparesis mainly of the lower limbs with sensory loss and severe ataxia, electrophysiological features of a mixed axonal-demyelinating PNP, and pathomorphological evidence of neuritis. Steroid treatment was initiated, and partial recovery of the neurological symptoms within 6 months was observed. While a neurotoxic effect may explain the initial distal sensory disturbances, the worsening of neurological dysfunction after bortezomib withdrawal and the clinical pattern with steroid-responsive muscle weakness predominantly of the legs are consistent with an immune-mediated mechanism. This is in line with the sural nerve biopsy findings. Toxic BIPN followed by an immune-mediated BIPN in the same patient has not been reported before.
Cite this ArticleCrossMarkPublonsHarvard Library HOLLISGrowKudosResearchGateBase SearchOAI PMHAcademic MicrosoftScilitSemantic ScholarUniversite de ParisUW LibrariesSJSU King LibrarySJSU King LibraryNUS LibraryMcGillDET KGL BIBLiOTEKJCU DiscoveryUniversidad De LimaWorldCatVU on WorldCat

Post-operative agranulocytosis caused by intravenous cefazolin: A case report with a discussion of the pathogenesis

Published on: 18th February, 2022

A case of post-operative agranulocytosis which occurred in a 66-year-old woman following surgery for endometrial carcinoma is reported. The agranulocytosis had a rapid onset, being detected on the first post-operative day. The causative agent, cefazolin was given to the patient intraoperatively. The agranulocytosis persisted until the 22nd postoperative day. A bone marrow biopsy performed on post-operative day four showed a left-shifted myeloid maturation pattern but not a maturation arrest. The pathogenesis of drug-induced neutropenia/agranulocytosis is discussed. It is postulated that reversible binding of cefazolin to albumin accounts for the prolonged duration of agranulocytosis.
Cite this ArticleCrossMarkPublonsHarvard Library HOLLISGrowKudosResearchGateBase SearchOAI PMHAcademic MicrosoftScilitSemantic ScholarUniversite de ParisUW LibrariesSJSU King LibrarySJSU King LibraryNUS LibraryMcGillDET KGL BIBLiOTEKJCU DiscoveryUniversidad De LimaWorldCatVU on WorldCat